Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 11, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Mar 19, 2020, 4:05 AM CDT for 5 counties in North Dakota. It took effect at Mar 19, 2020, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2020, 4:05 AM CDT (09:05 UTC)
- In effect from
- Mar 19, 2020, 1:00 PM CDT
- Expired
- Mar 19, 2020, 7:57 PM CDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611 WWUS73 KBIS 190905 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 405 AM CDT Thu Mar 19 2020 NDZ037-047-048-050-051-191715- /O.NEW.KBIS.WI.Y.0011.200319T1800Z-200320T0300Z/ Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 405 AM CDT Thu Mar 19 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...North winds of 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey Counties. * WHEN...From 1 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Patchy blowing and drifting snow is possible, mainly along west-to-east oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
4 follow-up statements
665 WWUS73 KBIS 191626 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1126 AM CDT Thu Mar 19 2020 NDZ037-047-048-050-051-200030- /O.CON.KBIS.WI.Y.0011.200319T1800Z-200320T0300Z/ Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1126 AM CDT Thu Mar 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North winds of 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey Counties. * WHEN...From 1 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Patchy blowing and drifting snow is possible, mainly along west-to-east oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KS
726 WWUS73 KBIS 191903 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 203 PM CDT Thu Mar 19 2020 NDZ037-047-048-050-051-200300- /O.CON.KBIS.WI.Y.0011.000000T0000Z-200320T0300Z/ Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 203 PM CDT Thu Mar 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North winds of 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Patchy blowing and drifting snow is possible, mainly along west-to-east oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KS
810 WWUS73 KBIS 192300 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 600 PM CDT Thu Mar 19 2020 NDZ037-047-048-050-051-200300- /O.CON.KBIS.WI.Y.0011.000000T0000Z-200320T0300Z/ Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 600 PM CDT Thu Mar 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North winds of 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Stutsman, Logan, La Moure, McIntosh and Dickey Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ZH
946 WWUS73 KBIS 200057 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 757 PM CDT Thu Mar 19 2020 NDZ037-047-048-050-051-200200- /O.CAN.KBIS.WI.Y.0011.000000T0000Z-200320T0300Z/ Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 757 PM CDT Thu Mar 19 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory criteria across the James River Valley. Breezy conditions will continue through the evening. $$ ZH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:23 AM CDT, 42 minutes earlier.
Area forecast discussion, Mar 19, 3:23 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 323 AM CDT Thu Mar 19 2020 .UPDATE... Issued at 321 AM CDT Thu Mar 19 2020 Quick update to add Stark and Morton Counties to the Winter Weather Advisory. Dickinson has been reporting light freezing rain for the past hour. Full forecast package update coming soon. UPDATE Issued at 105 AM CDT Thu Mar 19 2020 Current radar shows some enhanced reflectivity from Grant County up towards Washburn. Expect a period of light to moderate snow in the Bismarck/Mandan area through 3 AM CDT. Another area to watch is the southern James River Valley, where there have been more scattered pockets of enhanced reflectivity. This is likely in association with strong low level frontogenesis that models have been simulating for days. Think that there is likely snow falling from these enhanced echoes, but freezing drizzle is still expected to be the predominant precipitation type there through the night. Farther north, light snow continues to fall along and north of Highway 200, but intensity has shown a diminishing trend over the past hour. UPDATE Issued at 920 PM CDT Wed Mar 18 2020 We have issued a winter weather advisory for freezing drizzle or light freezing rain and some light snow. This is for far southwest and south central North Dakota, including the southern Jame River Valley. Currently, a shortwave is moving from southeast Montana into southwest North Dakota. This is producing a nice band of light to moderate snow, with probably a few bands of heavy snow, between I-94 and Highway 2. Generally light snow along the International Border. The heavier snow band correlate nicely with the 700 MB FG forcing meeting up with the abundant moisture within the dendritic growth layer. This area of snow should propagate east tonight. Previous forecast amounts seemed reasonable, and match up pretty darn well with the new mesoscale snow amounts just coming in. Might adjust amounts up a little higher from around Garrison to Stanley (3 to 4) instead of 2-3. Otherwise they look good. After the aforementioned shortwave moves through this evening, there is a nice dry layer aloft moves over southern North Dakota into northern South Dakota. Models are not exact in where most of the loss of ice aloft will end up, but they all indicate the ND/SD border will be near the lower end, with much more ice aloft remaining along and North of the Interstate. If model guidance is right with the qpf late tonight into Thursday morning, we could have maybe 5 hundredths of an inch of ice somewhere along the ND/SD border (possibly more). That could be a little farther north, or it may even end up south of the border, but felt there was enough confidence to issue an advisory. The RAP show better potential for ice accum south of the border, while the NAM has the potential for ice accum almost up to the Interstate. Also from the Border north, we expect road temperatures will drop below freezing, allowing ice accumulation on untreated surface. In addition, there has been low visibility from Oakes to Hettinger all evening, which will deposit and freeze on roads. The Hettinger ASOS reported a hundredth of an inch of ice accum this past hour. Overall, we felt there was enough of a signal to issue the advisory. Hazard should already be out, remaining text products will be out shortly. UPDATE Issued at 543 PM CDT Wed Mar 18 2020 For this update we added some fog, mainly west and south. Dickinson remains in dense fog, and Oakes has dropped to a quarter mile or less, but most areas are in the 1-3sm range. Will monitor to see if dense fog expands, but for now we'll go with areas of fog. Widespread light to moderate snow is also breaking out across eastern Montana into western North Dakota. This could also temper the fog a bit. Expanded likely and categorical pops over most of the west central and extending into central ND around Beulah, Garrison and Max a little earlier than previously forecast. Otherwise no changes to the going forecast. && .SHORT TERM...(This evening through Thursday) Issued at 216 PM CDT Wed Mar 18 2020 Highlights for the short term include accumulating snowfall of between 2 and 4 inches near/along and north of Highway 2. Farther south a wintry mix with lesser amounts. Expecting snowfall of up to one inch along and south of Interstate 94 tonight along with a chance of light freezing drizzle later tonight. A northern stream shortwave trough will swing through tonight, atop a cold frontal boundary that will slowly sag south overnight. Snow will be most pronounced north of Interstate 94 to the northern border, with a wintry mix south. Latest water vapor imagery shows a large area of dry air in the mid/upper levels via the southern stream now over Wyoming and Colorado. Our top-down approach shows this drying streaming into southwest North Dakota at 00z Thursday, then expanding into far south central and portions of the James River Valley 06z-12z. A cold front now over northern North Dakota will begin to slowly shift south overnight. As mentioned above, as low level convergence and frontogenetical forcing increase overnight, expect a mix of snow and light freezing drizzle south, with snow north. A little concerned about the far south overnight where freezing precipitation could last longer with the cold front/cold air advection not reaching the south until closer to 12z Thursday. Think road/surface temperatures may remain above freezing for a good portion of the night. Will alert the evening shift to monitor this potential. Otherwise, the NAM/RAP/GFS BUFKIT soundings also show a loss of moisture/ice in the dendritic growth zone (-10C to -30C) portions of south central and the James River Valley after 06z. Thinking is we will have light snowfall prior to losing ice aloft in the majority of the area, except in the far south. This will be followed by light freezing drizzle late. After collaboration with neighboring offices, we have decided to continue with the Special Weather Statement reiterating a heightened awareness for snow north and a wintry mix south. The surface cold front doesn't actually shift through Bismarck until 09z-12z Thursday. Precipitation threat ends by 15z for all but the far southern James River Valley. Gusty northerly winds begin to initiate late tonight through Thursday. Could be patchy blowing snow north. A wind advisory in the far southern James River Valley looks possible Thursday afternoon and will let subsequent shifts analyze this with the latest data. .LONG TERM...(Thursday night through Wednesday) Issued at 216 PM CDT Wed Mar 18 2020 Tight pressure gradient in place Thursday evening with a 1040mb surface high over southern Saskatchewan and a 994mb low located in Oklahoma. In between, strong northerly winds especially over the James River Valley will gradually subside overnight as the surface highs nudges into northern North Dakota by 12z Friday. Expect lighter winds Friday with plenty of sunshine as a mid level ridge propagates across western and central North Dakota. It will remain cold with high temperatures well below normal. Highs will range between 15F and 27F. Another compact upper low/shortwave trough slides from central and southern Saskatchewan into central North Dakota Saturday with a chance of light snow. This exits Saturday night followed by a more progressive zonal flow with another system expected Tuesday through Wednesday. High temperatures will rebound back into the 30s north and east, to the 40s elsewhere Sunday through Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 105 AM CDT Thu Mar 19 2020 Hazards to aviation continue to include surface and low level freezing precipitation with IFR conditions in snow. At midnight CDT, surface low pressure continues over the eastern Dakotas. Widespread snow will reduce visibilities and ceilings to IFR conditions from KXWA-KMOT through 12z, with gradually improving conditions after 12z to MVFR to VFR. From KDIK-KBIS-KJMS, there will a mix of snow and freezing rain or freezing drizzle through 12z, reducing visibilities and ceilings to IFR conditions, with gradually improving conditions to MVFR after 12z. Gusty northwest 27-32kt from KBIS-KJMS after 16z. After 21-00z VFR conditions expected. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 PM CDT /noon MDT/ this afternoon for NDZ033-034-040>048-050-051. Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening for NDZ037-047-048-050-051. && UPDATE...Hollan SHORT TERM...KS LONG TERM...KS AVIATION...WAA
Hazardous weather outlook, Mar 19, 1:07 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 107 AM CDT Thu Mar 19 2020 NDZ020-031>037-200615- Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman- 107 AM CDT Thu Mar 19 2020 /1207 AM MDT Thu Mar 19 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Accumulating snowfall of around an inch will occur tonight. A light glaze of ice is also possible late tonight into early Thursday morning. Slippery road conditions are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>019-021>023-025-200615- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- 107 AM CDT Thu Mar 19 2020 /1207 AM MDT Thu Mar 19 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Accumulating snowfall of between 1 and 4 inches will occur tonight. Slippery road conditions are likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040>048-050-051-200615- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 107 AM CDT Thu Mar 19 2020 /1207 AM MDT Thu Mar 19 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A winter weather advisory is in effect for a wintry mix of freezing drizzle or light freezing rain, and light snow. The wintry mix will continue through Thursday morning. Sidewalks, parking lots and untreated roads will become slippery. See www.weather.gov/bis for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A winter weather advisory is in effect through Thursday morning. Roads and sidewalks will be slippery. See www.weather.gov/bis for more information. Wind gusts to 45 mph are possible Thursday afternoon in the James River Valley. A wind advisory may be needed in future forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Special weather statement, Mar 18, 10:19 PM CDT, 5 hours 46 minutes before
Special Weather Statement National Weather Service Bismarck ND 1019 PM CDT Wed Mar 18 2020 NDZ001>005-009>013-017>023-025-031>037-191000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, and Jamestown 1019 PM CDT Wed Mar 18 2020 /919 PM MDT Wed Mar 18 2020/ ...A WINTRY MIX SOUTH AND SNOW NORTH THROUGH THURSDAY MORNING... Tonight through Thursday morning, a wintry mix of freezing drizzle and snow can be expected along Interstate 94. Snowfall amounts will be an inch or less. Farther south, along the South Dakota border, more significant ice accumulation is possible and a winter weather advisory is in effect for that area. This includes the cities of Bowman, Hettinger, Linton, Ashley, Lamoure and Ellendale. North of Interstate 94 to the Highway 2 corridor, snow amounts between 1 and 4 inches will occur tonight. Precipitation will taper off from north to south late tonight through Thursday morning. Thursday will be much colder, with strong northerly winds. The James River Valley may see gusts to 45 mph Thursday afternoon. Patchy blowing snow is also possible Thursday, mainly east of Highway 83. Roads will be icy in the south and may be snow covered over portions of the central and north. Keep up to date with the latest forecast from your Bismarck National Weather Service at www.weather.gov/bis
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:18 PM CDT | Winter Weather Advisory | BIS | Adams, Bowman, Burleigh, Dickey, Emmons, Grant and 8 more | 14 hr |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.